Alert archive / California / Flash Flood Warnings in 2006
Flash Flood Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 2, 2006, 7:15 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2006, 7:15 AM PST (15:15 UTC)
- Expired
- Jan 2, 2006, 10:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 3.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 021517 FFWLOX CAC083-021800- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 715 AM PST MON JAN 2 2006 THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE GAVIOTA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY * UNTIL 1000 AM PST * MODERATE TO HEAVY RAINFALL HAS OCCURRED YESTERDAY AND OVERNIGHT ACROSS THE GAVIOTA BURN AREA...WITH STORM TOTAL RAINFALL AMOUNTS ALREADY REACHING 5 INCHES. RAINFALL RATES HAVE GENERALLY BEEN .50 INCHES PER HOUR DURING THE LAST FEW HOURS. * AT 710 AM...DOPPLER RADAR INDICATED A BAND OF HEAVIER RAINFALL OFF OF POINT CONCEPTION THAT WILL LIKELY AFFECT THE GAVIOTA BURN AREA BETWEEN 8 AM AND 10 AM. DURING THIS TIME...RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR CAN BE EXPECTED. RESIDENTS AND MOTORISTS IN AND BELOW BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. AREAS AFFECTED INCLUDE HIGHWAY 101 NEAR GAVIOTA STATE BEACH AND THE GAVIOTA PASS.I TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026 $$ GOMBERG/BOLDT MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 WGUS76 KLOX 021809 FFSLOX CAC083-021825- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 1010 AM PST MON JAN 2 2006 ...FLASH FLOOD WARNING FOR GAVIOTA BURN AREA HAS BEEN ALLOWED TO EXPIRE... AT 10 AM...DOPPLER RADAR INDICATED THE MAIN FRONTAL BAND HAS SHIFTED EAST OF THE GAVIOTA BURN AREA...REDUCING THE THREAT OF WIDESPREAD HEAVY RAIN. HOWEVER...LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS. IF ANY ORGANIZED AREAS OF HEAVY RAIN REDEVELOP...ADDITIONAL FLASH FLOOD WARNINGS MAY NEED TO BE ISSUED. LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026 $$ GOMBERG/BOLDT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 4:45 AM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 2, 4:45 AM PST, 2 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 445 AM PST MON JAN 2 2006 ...UPDATED AVIATION/MARINE DISCUSSION... .SHORT TERM... SYNOPTIC SITUATION HAS AN UPPER LEVEL TROUGH EXTENDING NORTH SOUTH AROUND 128 DEG WEST...OR ABOUT 470 NM WEST OF POINT CONCEPTION. IN 24 HOURS...THIS TROUGH EXITS SOUTHERN CALIFORNIA AND MOVES TO CENTRAL AZ. AHEAD OF THE TROUGH...A PLUME OF TROPICAL MOISTURE EXTENDS FROM NEAR POINT CONCEPTION AND EXTENDS SEVERAL HUNDRED MILES TO THE SOUTHWEST. ACCORDING TO THE LATEST MESSAGE FROM THE SATELLITE EXPERTS IN DC...THIS BAND IS PRODUCING RAINFALL RATES OF 0.2 TO 0.3 INCHES PER HOUR. OROGRAPHIC ENHANCEMENT SHOULD PRODUCE RAINFALL RATES OF 0.4 TO 0.9 INCHES OVER THE SOUTH FACING SLOPES ONCE THIS BAND MOVES ONSHORE. THESE RATES ARE IN EXCESS OF USGS RAINFALL RATES FOR RECENT BURN AREAS. THUS...A FLASH FLOOD WARNING FOR MUD AND DEBRIS FLOWS HAS ALREADY BEEN ISSUED FOR THE GAVIOTA BURN AREA IN SOUTHWESTERN SBA COUNTY. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE BURN AREAS OF VEN AND LA COUNTY. OVER NIGHT...THE MAIN FOCUS OF THE RAINFALL HAS BEEN ALONG THE CENTRAL COAST AND OVER THE SANTA YNEZ MOUNTAINS. IN THE LAST 6 HOURS...FROM A HALF TO OVER 2 INCHES OF RAIN HAVE BEEN MEASURED OVER THE CENTRAL COASTS OF SLO COUNTY AND WESTERN SBA COUNTY. HEAVIER RAINS HAVE OCCURRED OVER THE SANTA YNEZ MOUNTAINS AND THE MOUNTAINS OF WESTERN VEN COUNTY. RAINFALL OVER THESE AREAS HAS BEEN MOSTLY IN EXCESS OF AN INCH IN THE LAST 6 HOURS...WITH SAN MARCOS PASS COMING IN AT 3.66 INCHES...OLD MAN MOUNTAIN 3.07 INCHES...AND NORDHOFF RIDGE AND THE UPPER MATILIJA CANYON BOTH REPORTING 2.17 INCHES... AND THIS IS BEFORE THE FRONT MAKES THE TURN AT POINT CONCEPTION. AT THIS TIME...RADAR SHOWS THE RAIN BAND OFF THE CENTRAL COAST BECOMING ORIENTED MORE NORTH-SOUTH. THIS INDICATES THAT THE STRONGEST SHOWERS OF THE MORNING ARE GETTING READY TO TURN THE CORNER AT POINT CONCEPTION AND MOVE EASTWARD ALONG THE SOUTH COASTS OF SBA AND VEN COUNTY. ALTHOUGH RAINFALL AMOUNTS FOR THIS STORM HAVE...SO FAR...BEEN LIGHTER THAN EXPECTED SOUTH OF POINT CONCEPTION...THE RECENT NORTH SOUTH ORIENTATION OF THE FRONTAL BAND INDICATES THAT THIS STORM STILL HAS THE POTENTIAL TO BRING EXCESSIVE RAINFALL TO THE SOUTH FACING SLOPES OF THE REGION TODAY SINCE THIS ORIENTATION FAVORS OROGRAPHIC ENHANCEMENT. RAINFALL AMOUNTS TODAY ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES IN MOST COASTAL AND VALLEY AREAS...WITH LOCAL AMOUNTS UP TO 5 INCHES EXPECTED ACROSS THE SANTA BARBARA COUNTY SOUTH COAST AND VENTURA COUNTY COASTAL/VALLEY AREAS. FOOTHILL AND MOUNTAIN AREAS ARE GENERALLY EXPECTED TO RECEIVE BETWEEN 3 AND 5 INCHES...WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 7 INCHES POSSIBLE IN THE SANTA YNEZ RANGE AND VENTURA COUNTY MOUNTAINS. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS WITH A STRONG POTENTIAL FOR VERY INTENSE RAINFALL RATES WITH THE PASSAGE OF THE MAIN FRONTAL SYSTEM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR POSSIBLE DURING THE PEAK OF THE EVENT. WITH THESE INTENSE RAINFALLS...THERE EXISTS THE POTENTIAL FOR SIGNIFICANT FLOODING...ESPECIALLY OVER THE MOST RECENTLY BURNED AREAS OF VENTURA AND LOS ANGELES COUNTIES. THUS...FLASH FLOOD WATCHES REMAIN IN EFFECT FOR ALL BURN AREAS AND MAJOR PORTIONS OF THE REGION WHICH CURRENTLY INCLUDES THE SOUTH COAST OF SBA COUNTY...THE SANTA CLARITA VALLEY...AND ALL MOUNTAINS OF SBA...VEN AND LA COUNTIES. THE HEAVIEST SHOWERS ALONG THE SOUTH COAST OF SBA...VEN AND LA SHOULD OCCUR DURING THE MORNING AND EARLY AFTERNOON HOURS...WITH SHOWERS AND THUNDERSTORMS DIMINISHING FROM THE WEST DURING THE EVENING HOURS SNOW LEVELS WILL BE ABOVE 7000 FEET FOR THE HEAVIEST PORTION OF THE STORM. SNOW LEVEL WILL FALL TO 5500 FEET BY LATE AFTERNOON...WHICH WILL BE AFTER THE BULK OF THE PRECIPITATION HAS ENDED. STILL THE HIGHEST PEAKS COULD SEE ONE TO TWO FEET OF SNOW ABOVE 7000 FEET. HIGH WINDS ARE ALREADY OCCURRING WITH THIS SYSTEM. WINDS IN THE MOUNTAINS ARE ALREADY GUSTING TO OVER 60 MPH AT CHILAO AND WINDS OF 30 TO 45 MPH ARE MORE WIDESPREAD OVER ALL MOUNTAINS. WINDS HAVE DIMINISHED OVER THE CENTRAL COAST...SO THE WIND WARNING HAS BEEN DROPPED THERE. HOWEVER...THE HIGHER TERRAIN OVER THE CENTRAL COAST IS STILL SEEING SOME WINDS FROM THE SOUTH AT 35 MPH. AT VANDENBERG...WINDS WERE GUSTING TO NEAR 40 MPH. WIND WARNINGS REMAIN IN EFFECT FOR ALL THE MOUNTAINS OF SOUTHERN CALIFORNIA. WINDS ARE EXPECTED TO SHIFT TO THE WEST AND DIMINISH OVER MOST OF THE REGION DURING THE AFTERNOON AND EVENING HOURS. .LONG TERM (TUE-SUN)...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT THOUGH THE WEEK. LOOK FOR CONDITIONS TO IMPROVE ON TUESDAY AND LOOK EVEN BETTER WEDNESDAY THROUGH FRIDAY WITH OFFSHORE FLOW AND MOSTLY SUNNY SKIES AND UNSEASONABLY WARM TEMPERATURES...HIGHS INTO THE 70S WED THRU FRI AT SOME LOCATIONS. A STORM MOVES ONSHORE NORTH OF THE REGION OVER THE WEEKEND...PRODUCING THE SLIGHTEST OF CHANCES FOR PRECIPITATION NORTHERN MOST PORTIONS OF SLO COUNTY AND COOLER TEMPERATURES ELSEWHERE SAT THRU SUN. && .AVIATION... THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER TROUGH OFF THE COAST WAS FINALLY BEGINNING TO ACCELERATE TO THE EAST AS THE UPPER TROUGH WAS GETTING KICKED EAST BY UPSTREAM ACTIVITY. THE FRONT WILL GENERATE HEAVY RAIN AND STRONG GUSTY SOUTH WINDS OUT AHEAD OF THE FRONTAL SURFACE. THE TIMING IS BECOMING MORE CERTAIN WITH THE HEAVIEST ACTIVITY NOW PUSHING INTO THE COASTAL SECTIONS NORTH OF POINT CONCEPTION. THE HEAVY RAIN AND GUSTY WINDS WILL PUSH INTO SECTIONS SOUTH OF POINT CONCEPTION DURING THE EARLY MORNING HOURS AFTER SUNRISE. ISOLATED THUNDERSTORMS ARE ALOS A POSSIBILITY. EAST TO SOUTHEAST WINDS MAY REACH SPEEDS OF 25 KT WITH GUSTS TO 35 KT IN THE MOST EXPOSED LOCATIONS JUST BEFORE FRONTAL PASSAGE. ONCE THE FRONT PASSES THROUGH THE REGION...THE WINDS WILL SHIFT TO THE WEST TO SOUTHWEST AND DECREASE WHILE THE RAIN SUBSIDES. && .MARINE... STILL ON TRACK FOR MAJOR SWELL/SURF EVENT ACROSS THE AREA TONIGHT THROUGH TUESDAY. MODELS STILL INDICATE LONG-PERIOD WESTERLY SWELLS BUILDING TO AROUND 20 FEET ACROSS THE OUTER WATERS...AND TO AROUND 13 FEET ACROSS THE INNER WATERS. GIVEN THE SWELL HEIGHTS...WILL KEEP THE HIGH SURF ADVISORIES IN EFFECT FOR COASTAL AREAS THROUGH TUESDAY. EXPECTING BREAKERS OF 7 TO 10 FEET WITH MAX SETS TO 12 FEET THROUGH TUESDAY. WITH MORNING HIGH TIDES TO REACH AROUND 6.5 FEET THE NEXT COUPLE OF MORNING...COASTAL FLOODING WILL BE A CONTINUED THREAT. SO...WILL ALSO KEEP COASTAL FLOOD WATCH IN EFFECT THROUGH TUESDAY. IN SHORTER TERM...SE WINDS AHEAD OF FRONT WILL PRODUCE GALE FORCE WINDS ACROSS THE COASTAL WATERS TONIGHT/MONDAY MORNING...BEFORE TURNING TO THE WEST MONDAY AFTERNOON. AS THE FRONT MOVES THROUGH...THUNDERSTORMS WILL ALSO BE A THREAT ACROSS THE COASTAL WATERS...WITH LIGHTNING/HEAVY RAIN/GUSTY WINDS AND WATERSPOUTS ALL POSSIBLE WITH ANY THUNDERSTORMS. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). GALE WARNING (SEE LAXCWFLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...DANIELSON AVIATION...SWEET
Hazardous weather outlook, Jan 2, 6:00 AM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST MON JAN 2 2006 CAZ034>041-044>047-051>054-059-087-088-031400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY STRONG WINDS WILL CREATE HAZARDOUS WEATHER FOR MOUNTAIN AND DESERT TRAVELERS THROUGH THIS EVENING. A LARGE SWELL WILL CREATE HAZARDOUS CONDITIONS AT THE BEACHES GENERATING BOTH LARGE SURF AND STRONG RIP CURRENTS. * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY A LARGE SWELL WILL CREATE HAZARDOUS CONDITIONS AT THE BEACHES GENERATING BOTH LARGE SURF AND STRONG RIP CURRENTS THROUGH TUESDAY MORNING...OTHERWISE HAZARDOUS WEATHER IS NOT FORECAST. * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RORKE
In the hours before
Special weather statement, Jan 2, 2:07 AM PST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 207 AM PST MON JAN 2 2006 CAZ034>036-039>041-044>047-087-088-PZZ650-655-670-673-676-030000- CATALINA ISLAND-EAST SANTA BARBARA CHANNEL- INNER WATERS FROM POINT MUGU TO SAN MATEO POINT- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- LOS ANGELES COUNTY VALLEYS- OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND- POINT ARGUELLO TO SANTA CRUZ ISLAND AND OUT 60 NM- POINT PIEDRAS BLANCAS TO POINT ARGUELLO AND OUT 60 NM- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA BARBARA COUNTY SOUTH COAST- SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA- SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS- VENTURA COUNTY INTERIOR VALLEYS- 202 AM PST MON JAN 2 2006 ...THUNDERSTORMS...WATERSPOUTS AND TORNADOES POSSIBLE TODAY... A STRONG COLD FRONT WILL MOVE THORUGH THE AREA TODAY...BRINGING THE POTENTIAL FOR THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN CALIFORNIA. THUNDERSTORMS THAT DEVELOP TODAY COULD PRODUCE WATERSPOUTS AND WEAK TORNADOES ACROSS THE AREA TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION ON THUNDERSTORMS. RAT/RORKE
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 1:21 AM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
| Jan 2, 2:28 AM PST | Marine Weather Statement | LOX | 22 days | |
| Jan 2, 5:37 AM PST | Wind Advisory | LOX | 103 min | |
| Jan 2, 7:20 AM PST | Wind Advisory | LOX | Los Angeles, Santa Barbara | 9 hr |
| Jan 2, 9:40 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Jan 2, 11:45 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 20 min |
Nearby
Flash Flood Warnings in California, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.